Case Presentation: A sixty-eight year-old woman presented with two days of confusion and lethargy following two weeks of worsening abdominal pain, nausea and emesis. Medical history was significant for chronic pain, depression, hypertension, and a remote history of alcohol withdrawal seizures. There was no reported dyspnea, cough, or chest pain. She was a one pack per day smoker, and denied recent psychosocial stressors. On exam, she was lethargic and oriented only to self and year. Auscultation of heart and lungs was normal, and she had diffuse abdominal tenderness without guarding. Labs included a sodium of 124, potassium of 3.6, leukocytosis of 13,000, as well as a urine sodium of 139, urine potassium of 49, urine osmolality of 616, plasma osmolality of 264, troponin T of 0.28, and B-terminal pro-BNP at 64. Mental status and nausea improved following fluid resuscitation for suspected hypovolemic hyponatremia and carbamazepine discontinuation.
Approximately eight hours after hospital admission, the patient reported new-onset shortness of breath and central chest pressure, associated with interval development of bibasilar rales on lung auscultation, pulmonary edema on chest x-ray, and new anterior lead T wave inversions on EKG. Transthoracic echocardiography was significant for an ejection fraction of 35% with hypokinesis of mid and apical segments and hyperdynamic contractility of basal wall segments, consistent with stress induced cardiomyopathy vs multi-vessel coronary disease. Furosemide was started for diuresis and subsequent left heart catheterization revealed no significant vessel stenosis. She was started on metoprolol, lisinopril and aspirin for stress-induced cardiomyopathy. Sodium levels increased from 124 to 127 following an initial fluid bolus, but then plateaued with follow up urine studies indicative of SIADH. Fluid restriction and salt tablets were initiated with improvement of sodium to 135 by discharge. At 6 week follow-up, sodium was 134 and ejection fraction recovered to 68% on transthoracic echocardiography.
Discussion: Nausea and vomiting are commonly seen complaints, but it is important to recognize when they are a sign of a more concerning underlying cause. The patient’s nausea, vomiting and hyponatremia were likely related to her recent initiation of carbamazepine three weeks earlier as these are all known common side effects and discontinuation resulted in symptomatic improvement. The patient’s stress cardiomyopathy was likely due to hyponatremia and the stress of acute illness.
Conclusions: This case highlights both the highly variable etiologies of stress-induced cardiomyopathy and the importance of recognizing side effect profiles of commonly used medications so that prompt discontinuation can prevent further morbidity and mortality as well as future symptoms and admissions.